Anoka County sheriff issues warning after string of suspected overdoses

Four people have died this month.
Author:
Publish date:

A batch of dangerous pills — possibly containing the opioid fentanyl — appears to be circulating in Anoka County.

According to a the local sheriff, there have been at least five suspected overdoses in the area this month. That includes two victims on Friday, one of whom unfortunately died. The other three victims from earlier in May also did not survive.

A news release says the scenes of each incident had one thing in common: the presence of pills "described as being light colored or light blue in color with the letter 'M' bordered by a square on them."

As the sheriff's office notes, similar pills have popped up across both Minnesota and the nation; some have been found to be "tainted or counterfeit oxycodone pills," while others have contained fentanyl — a potent synthetic opioid responsible for many deaths.

In light of the recent overdoses, the sheriff is warning the public "to only take prescription type medications that have been prescribed specifically to them and when the medication was obtained from a pharmacy."

This coincides with a similar incident in Blue Earth County, where three men suffered suspected overdoses on Thursday. One of them died. 

Counterfeit oxycodone is also suspected in those cases. 

The federal Drug Enforcement Administration (DEA) has warned about counterfeit pills in recent months and years.

“Counterfeit pills that contain fentanyl and fentanyl-laced heroin are responsible for thousands of opioid-related deaths in the United States each year," DEA Acting Administrator Uttam Dhillon said in a November 2019 news release

Next Up

Related